Alert archive / South Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 2, NWS Aberdeen, SD

July 14, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 14, 2001, 2:36 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2001, 2:36 PM MDT (20:36 UTC)
Expired
Jul 14, 2001, 5:30 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 142036
FFWABR
FFWABR
SDC031-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
236 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 530 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED
  AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

KEARNS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:25 AM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 9:25 AM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT SAT JUL 14 2001

TROUBLESOME BOUNDARY TO EXIST MOST OF DAY...EXTENDING FROM NERN ND
INTO CENTRAL WY. WAVE SEEN IN WATERVAP PUSHING THROUGH CENTRAL WY
NOW SPARKING CONVECTION IN FAR NERN WY AND SERN MT. CURRENT TREND IS
FOR CONVECTION TO DIMINISH ONCE IT EXITS BOUNDARY AND MOVES INTO
MORE STABLE ATMOS. LATEST RUC SHOWS CONVECTION GETTING BETTER
ORGANIZED WITH AFOREMENTIONED WAVE RIDING UP BACKSIDE OF RIDGE...AS
WELL AS 7H TEMPS REMAINING BELOW CRITICAL CAP STRENGTH THROUGH 00Z.
CURRENT FCST HAS PSBL TSRA HANDLED NICELY WITH POPS FOR KMBG GROUP.
LATEST RUC ALSO HAS TEMPS WARMING INTO LOWER 90S ACROSS CWA. NOT
SURE THIS WILL HAPPEN. WILL BUMP UP TEMPS KATY AREA SINCE THEY WILL
SEE MORE SUNSHINE...BUT REMAINDER OF NRN TIER ZONES LOOK OK AS THEY
SHOULD BE MORE lUNDER CI SHIELD. ALSO BUMPED UP WINDS A BIT AS LOWER
LEVEL WINDS INCREASE DUE TO DEEPENING LOW PRESSURE OUT WEST. UPDATED
ZONES OUT SHORTLY. RUC STILL HINTS THAT TONIGHT COULD BE
INTERESTING...ESP OUT WEST.

.ABR...NONE.
HINTZ

In the hours before

Special weather statement, Jul 14, 10:29 AM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 AM CDT SAT JUL 14 2001

.AN UPPER LEVEL HIGH PRESSURE SYSTEM IS EXPECTED TO WEAKEN SOMEWHAT
TODAY...AS UPPER LEVEL IMPULSES PUSH NORTHEAST OUT OF THE FOUR
CORNERS AREA. A WEAK SURFACE TROUGH LOCATED FROM NORTHEAST NORTH
DAKOTA INTO CENTRAL WYOMING WILL REMAIN STATIONARY THROUGH SUNDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON IN
EASTERN SECTIONS OF MONTANA AND WYOMING ALONG THE BOUNDARY...AND
MOVE EAST OVERNIGHT INTO THE DAKOTAS.

SDZ003-004-009-015-016-033>037-045-048-051-142230-
BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...
ONIDA...PIERRE...PRESHO AND SELBY
1129 AM CDT SAT JUL 14 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY MORNING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
EVENING ACROSS EASTERN MONTANA AND WYOMING. IT IS POSSIBLE THAT SOME
OF THESE THUNDERSTORMS COULD MOVE INTO CENTRAL SOUTH DAKOTA DURING
THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL THE MAIN
THREAT.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-142230-
BIG
STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER AND WHEATON
1129 AM CDT SAT JUL 14 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY MORNING...
THERE IS A CHANCE THAT A FEW THUNDERSTORMS WILL MOVE INTO THE REGION
FROM WESTERN SOUTH DAKOTA OVERNIGHT...ALONG WITH A SLIGHT RISK THAT
A FEW OF THESE THUNDERSTORMS COULD BE SEVERE. THE MAIN WEATHER
THREAT WOULD BE STRONG WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SUNDAY MORNING.

HI*NTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:36 PM MDTSevere Thunderstorm WarningABRCorson39 min
Jul 14, 2:13 PM MDTSevere Thunderstorm WarningABRCorson62 min
Jul 14, 4:47 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson43 min
Jul 14, 4:59 PM MDTSevere Thunderstorm WarningABREdmunds, Walworth46 min
Jul 14, 5:04 PM MDTSevere Thunderstorm WarningABRHughes26 min
Jul 14, 5:10 PM MDTSevere Thunderstorm WarningABRHyde, Potter, Sully50 min
Jul 14, 5:10 PM MDTSevere Thunderstorm WarningABRFaulk50 min
Jul 14, 5:28 PM MDTSevere Thunderstorm WarningABRMcPherson47 min
Jul 14, 5:31 PM MDTSevere Thunderstorm WarningABRHughes29 min
Jul 14, 5:55 PM MDTSevere Thunderstorm WarningABRFaulk35 min

Nearby

Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.